Alert archive / Alabama / Tornado Warnings in 2025
Tornado Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 15, 2025, 2:48 AM CDT for Franklin County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2025, 2:48 AM CDT (07:48 UTC)
- Expired
- Mar 15, 2025, 3:20 AM CDT
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 3:15 AM CDT | HAIL 1 | Hodges, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 2:34 AM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WFUS54 KHUN 150748
TORHUN
ALC059-150845-
/O.NEW.KHUN.TO.W.0013.250315T0748Z-250315T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
248 AM CDT Sat Mar 15 2025
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southwestern Franklin County in northwestern Alabama...
* Until 345 AM CDT.
* At 247 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Evergreen, or 7 miles south of Fulton, moving
east at 30 mph. This cell has a history of producing tornadoes
across portions of central Mississippi.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Franklin County, including the following locations...
Hodges, Duketon, Atwood, Vina, and Little Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3440 8816 3450 8785 3431 8775 3431 8795
3432 8817
TIME...MOT...LOC 0747Z 252DEG 24KT 3415 8844
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
302 follow-up statements
105
WWUS54 KHUN 150810
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
310 AM CDT Sat Mar 15 2025
ALC059-150845-
/O.CON.KHUN.TO.W.0013.000000T0000Z-250315T0845Z/
Franklin AL-
310 AM CDT Sat Mar 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
SOUTHWESTERN FRANKLIN COUNTY...
At 309 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Shottsville, or 12 miles south of Red Bay, moving
northeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hodges, Duketon, Atwood, Belgreen, Vina, and Little Bear Creek
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3440 8816 3450 8785 3431 8775 3431 8795
3432 8817
TIME...MOT...LOC 0809Z 243DEG 30KT 3427 8815
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
30207
WWUS54 KHUN 150820
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
320 AM CDT Sat Mar 15 2025
ALC059-150830-
/O.CAN.KHUN.TO.W.0013.000000T0000Z-250315T0845Z/
Franklin AL-
320 AM CDT Sat Mar 15 2025
...THE TORNADO WARNING FOR SOUTHWESTERN FRANKLIN COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 AM CDT for northwestern
Alabama.
&&
LAT...LON 3440 8816 3450 8785 3431 8775 3431 8795
3432 8817
TIME...MOT...LOC 0819Z 252DEG 24KT 3429 8806
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 12:23 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 15, 12:23 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Huntsville AL Issued by National Weather Service Morristown TN 1223 AM CDT Sat Mar 15 2025 ...New AVIATION... .NEAR TERM... (Tonight) Issued at 1145 PM CDT Fri Mar 14 2025 Much of the CONUS continues to be dominated by a deep, stout upper trough extending from the west coast through the central states. Additionally, an upper low over the central Plains will pivot northeast up into the Great Lakes region, with ripples of shortwaves traversing the Tennessee Valley tonight. A strong low pressure system over the central CONUS looks to gradually slide towards Wisconsin, with a trailing cold front sweeping over the Mississippi River Valley tonight into early Saturday. Models show a 100-110 knot upper level jet over the area tonight into early Saturday, with a 45-55 knot low level jet. Although, the strongest areas of the jet remain to our north and northwest. Taking a look at thermodynamics, guidance indicates stout mid- level lapse rates (7-8.5 deg C/km) with storm relative helicity between 300-500 m2/s2 over northwest Alabama. Additionally, bulk shear ranges between 40-50 knots. Instability ranges between 1000-1500 J/kg along and west of I-65. The question is whether surface based instability will be achieved or if it will be elevated. This will have an effect on our tornado risk (surface based instability would lead to a greater probability and risk of tornadoes). We have been monitoring the storm activity to our southwest in Louisiana and Mississippi and also to our west in Arkansas. Especially to the southwest, the storms have struggled a little bit to get going and persist. Although, within the last half hour or so, a severe storm developed over west-central MS. 0Z soundings from Birmingham and Nashville both show a capping inversion and model soundings show this holding on into the night (perhaps even through much of the night). Thus, this continues to be a limiting factor and question for severe weather tonight. Overall, the greatest risk for severe weather looks to be mainly along and west of I-65, which reflects the current SPC severe weather outlook with an Enhanced Risk [level 3 of 5] along and west of I-65 for northern Alabama and southern middle Tennessee. This is conditional though, based on the limiting factors posed above. However, if the capping inversion erodes/is broken though and instability becomes surface based, all hazards will be possible with storms that develop (damaging winds, hail, and tornadoes). The timing for the onset of storms has changed slightly based on the activity to our west/southwest. Now, our current thinking is that storms will progress into the northwestern portions of Alabama between 1-2 AM or so. Lastly, like the last shift said: Please utilize the time you have this evening before the storms arrive to review your severe weather plans and storm shelter/safe place supplies. PLEASE make sure to have multiple ways to receive warnings, especially ones that will wake you up! Make critical decisions about what you'll do and where you'll go before watches and warnings are issued. Stay safe Tennessee Valley! && .SHORT TERM... (Saturday through Sunday Night) Issued at 1145 PM CDT Fri Mar 14 2025 Overall, there has not been much change to the forecast with regards to the severe weather risk for Saturday/Saturday night. The aforementioned large, upper trough will deepen and shift east from the central CONUS towards the east coast through the weekend. At the surface, a surface low looks to develop over the ArkLaTex Saturday morning and progress northeastward along the previously- mentioned cold front towards western Kentucky through the day. This cold front will then sweep over the Southeast through the remainder of the weekend. Additionally, model guidance indicates the presence of a 90-95 knot upper jet Saturday afternoon increasing to 100-120 knots by the evening. A 70-85 knot low level jet also looks to enter northwest Alabama Saturday afternoon. As for thermodynamics, models indicate plenty of bulk shear (60-80 knots) and 500-1500 J/kg of CAPE (pushing into NW AL during the day and into central AL by the evening). Mid-level lapse rates continue to range between 7-8.5 deg C/km with stout SRH (increasing to 400-500 m2/s2 or more by the evening). Model hodographs are large and curved by the afternoon/evening as well, so there are many ingredients that are in line for a significant severe weather event on Saturday. We are still monitoring the low- end potential of Gulf moisture return not making it far enough north into our area; however, recent model guidance suggests that dew points will reach the lower to mid 60s on Saturday. Therefore, like the previous shift mentioned, while there are a few failure modes to the forecast, the probabilities of them completely eradicating our severe threat is very low (based on latest guidance), increasing our confidence in the severity of this forecast. The timing of storms remains the same, with two rounds of severe weather forecast. The first is during the day (11AM-7PM) with discrete supercells capable of producing tornadoes (some may be significant), damaging winds (70+ mph), and hail (1+ inches). The second round looks to be in the form of a line and forecast to roll through between 7PM-12AM Saturday evening/night. There is a wide time window of severe potential on Saturday (11AM in the morning through 12AM at night). The latter portion of the last round of weather will occur after the sun goes down. PLEASE make sure to have multiple ways to receive warnings, especially ones that will wake you up! In addition to the severe threat will be both flooding and non- thunderstorm gradient winds. A change that was noticed earlier today was the increase in heavy rain and flooding potential. The HREF 90th percentile (10% chance of this happening) showed a swath of 2-3 inches of rain falling over Cullman and Morgan counties tonight, with swaths of 5-7 inches over several locations over northern Alabama and southern middle Tennessee by late Saturday night/early Sunday morning. Thus, our current forecast calls for widespread 3-5 inches of rain; although, there is a 10% chance that a few areas may receive more than this (7 inches or more). This will lead to flooding/flash flooding as well as rises on rivers, creeks, and streams (most likely reaching minor to moderate flood stage). A Flood Watch was issued earlier and is in effect from 7AM Saturday morning through 1AM Saturday night/early Sunday. It's difficult to determine if a road is flooded during the day and near impossible to see at night. If you encounter a flooded road, turn around, don't drown! The pressure gradient tightens aloft tonight and through Saturday as the previously-mentioned upper trough pushes east and as the surface low treks northeastward towards Kentucky. Non-thunderstorm gradient wind gusts will therefore increase. Guidance suggests widespread 30-40 mph wind gusts with gusts up to 50 mph. A Wind Advisory was also issued earlier and is in effect from 7AM Saturday morning through 1AM Saturday night/early Sunday. We are monitoring surface observations overnight tonight, as we've noticed 20-35 mph gusts to our west/northwest. We may need to adjust the timing of the Advisory sooner if this trend continues southeast into our area. Make sure to secure loose outdoor items and take caution if driving high-profile vehicles! && .LONG TERM... (Monday through Friday) Issued at 1145 PM CDT Fri Mar 14 2025 On Monday into Tuesday, a 5h and 8h ridge will shift east through the TN valley and southeast. The surface high will also shift into GA allow warm southwest flow to develop in advance of another vigorous trough in the Plains. The surface low with this trough will deepen over the upper Midwest during this time, with an attendant cold front slicing south from the low reaching middle TN and north AL by midday or afternoon Wednesday. Fortunately, moisture return will be short-lived, narrow and limited, with dew points briefly reaching the lower 50s ahead of the front Wednesday. Thus, expecting light to moderate showers if anything with this frontal passage. After highs in the 70s Wednesday, only 50s are expected Thursday with brisk northwest winds following the frontal passage. Then a quick transient high moves in Thursday night which may bring temperatures down to flirt with a minor freeze, but only briefly. Another upper low will plow east-southeast quickly through the lower MS Valley and Gulf states by Friday night with a better chance of more substantial showers and a few thunderstorms. && .AVIATION... (06Z TAFS) Issued at 1223 AM CDT Sat Mar 15 2025 Before storms move in intial weather concern will be low level wind shear with the strong low level jet over the region. Low confidence on the initial round of storms with regards to where the storms actually develop overnight, but if a storm hits an airport expect erratic winds and possibly lightning. Much stronger round of storms expected in the back half of the TAF cycle with an incoming line of storms with the capability of producing strong winds, hail, and possibly tornadoes. High confidence that storms will move through overnight Friday night, but lower confidence on the timing. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...26 SHORT TERM....26 LONG TERM....17 AVIATION...99
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:19 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 56 min |
| Mar 15, 3:49 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 56 min |
| Mar 15, 4:29 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 61 min |
| Mar 15, 4:43 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 11 min |
| Mar 15, 5:27 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 35 min |
| Mar 15, 5:58 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall, Morgan | 28 min |
| Mar 15, 6:25 AM CDT | Flash Flood Warning | HUN | Cullman | 110 min |
| Mar 15, 8:01 AM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 2 hr |
| Mar 15, 9:44 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 71 hr |
| Mar 15, 9:47 AM CDT | River Flood Warning | HUN | Madison | 49 hr |
| Mar 15, 9:49 AM CDT | River Flood Warning | HUN | Lawrence | 57 hr |
| Mar 15, 12:52 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 53 min |
| Mar 15, 1:35 PM CDT | Tornado Warning | HUN | Franklin | 40 min |
| Mar 15, 1:37 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 53 min |
| Mar 15, 1:56 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 3 hr |
| Mar 15, 2:08 PM CDT | Tornado Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 38 min |
| Mar 15, 2:27 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 48 min |
| Mar 15, 2:45 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 60 min |
| Mar 15, 3:06 PM CDT | Tornado Warning | HUN | Limestone | 24 min |
| Mar 15, 3:09 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 20 min |
| Mar 15, 3:48 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 57 min |
| Mar 15, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 64 min |
| Mar 15, 4:44 PM CDT | Tornado Warning | HUN | Cullman | 46 min |
| Mar 15, 4:59 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 5 hr |
| Mar 15, 5:20 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 21 min |
| Mar 15, 5:22 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 38 min |
| Mar 15, 5:27 PM CDT | Tornado Warning | HUN | Cullman, Madison, Marshall, Morgan | 22 min |
| Mar 15, 5:36 PM CDT | Tornado Warning | HUN | Cullman, Limestone, Morgan | 22 min |
| Mar 15, 6:12 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 63 min |
| Mar 15, 6:22 PM CDT | Flash Flood Warning | HUN | Cullman, Jackson, Madison, Marshall, Morgan | 6 hr |
| Mar 15, 6:35 PM CDT | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 5 hr |
| Mar 15, 6:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 32 min |
Nearby
Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.